Problems Associated w/ Ritalin

             I chose to research the adverse effects that are associated with methylphenidate, also known as Ritalin, when it is used on children diagnosed with Attention Deficit Hyperactivity Disorder (ADHD). The author of my article shows proof that Ritalin can cause bad reactions with children through studies, as well as his own experiences as a psychiatric doctor.
             The first point comes from a study done at a Canadian clinic. Ninety-eight children who were diagnosed with ADHD were placed on stimulants, most of which were Ritalin. Over nine percent of these children who were given Ritalin started to develop psychotic symptoms. Also, according to the two doctors administering the test, as soon as the children were taken off the medication, the symptoms stopped. Obviously, if over nine percent of the children who were on Ritalin developed psychotic symptoms, that is a rate much too high to be considered safe.
             The second part of this article comes from the author's own experiences. He points out that many of the children he would consult were already taking three to five drugs, some only approved for adults. Soon after, the children would develop depression, delusions, hallucinations, paranoid fears, and other reactions due to the stimulants they were taking. In addition, the doctors would conclude that the children suffered other disorders, which were brought out by the medications. To make things worse, the doctors would prescribe additional drugs to the ones they were already taking. The author then gives his own opinion, saying that these diagnoses of psychiatric disorders should be classified as adverse drug reactions since they are the result of the many medications these children end up taking.
             Almost all of the data in this article was taken from books and articles written by the author himself. The only work that wasn't done by him was the case study at the Canadian clinic. The only two methods of data collection that I ...

More Essays:

APA     MLA     Chicago
Problems Associated w/ Ritalin. (2000, January 01). In MegaEssays.com. Retrieved 18:11, October 26, 2026, from https://www.megaessays.com/viewpaper/73275.html